Substance Abuse (Depressants)


What Is It?

Depressants are medications that slow down or “depress” the activity of the brain. They include calming sedatives, sleeping pills and anti-anxiety tranquilizers (all prescribed by doctors), as well as related chemicals that are not legally available in the United States. The most commonly abused depressants are barbiturates (Amytal, Nembutal, Seconal, phenobarbital) and benzodiazepines (Ativan, Halcion, Librium, Valium, Xanax, Rohypnol). Other drugs in this group include chloral hydrate (which when mixed with alcohol was once known as “knockout drops” or a “Mickey Finn”), glutethimide (Doriden), methaqualone (Quaalude, Sopor, “ludes”) and meprobamate (Equanil, Miltown and other brand names). Although alcohol is also a depressant, the widespread abuse of alcohol in our society has prompted health experts to classify alcohol-related problems separately.

Tolerance is a feature of all these medications with continued use. That is, the body adjusts to them in such a way that it takes a higher and higher dose to achieve a “high,” much like alcohol. Dependence also can develop, meaning that the person will experience withdrawal symptoms if he or she suddenly stops taking the drugs.

Many of these drugs have legitimate uses. Benzodiazepines are good for anxiety and sleep disorders. Barbiturates still are used for seizure disorders and anesthesia. But the use of these drugs solely for purpose of getting “high” has a distinctly different and potentially more dangerous pattern than their use for medical purposes. When used in therapeutic doses, they usually are effective in providing and maintaining relief from symptoms of an illness. When the purpose is to achieve euphoria, distraction or another state of mental distortion, higher and higher doses are required to achieve the same “high” effect as tolerance develops. The danger comes if a person accidentally takes too much or if the supply is cut off.

Barbiturates are quite dangerous in an overdose. There is a relatively small difference between the dose that will cause the desired effect and that which can cause an overdose. A small miscalculation, easy to make, can lead to coma, respiratory distress (when breathing slows or stops) and death. Withdrawal from barbiturates is similar to, and sometimes more severe than, alcohol withdrawal. Seizures are possible and death can occur.

Benzodiazepines generally are safer drugs capable of causing sedation, but rarely respiratory depression or death. They do, however, have the potential to be psychologically harmful when taken excessively. They can cause over-sedation, memory impairment, poor motor coordination and confusion. Withdrawal reactions can be extremely uncomfortable.

Any of these drugs, taken in combination with each other, or with alcohol, has the potential to cause serious impairment and death. However, these drugs often are taken in combination, for example, to augment a high or to counter the unpleasant side effects of other street drugs.

The National Institute on Drug Abuse estimates that 13 million people in the United States use illegal drugs such as heroin and crack cocaine. Only a small percentage of these 13 million people use illegal depressants. Many more millions of Americans take depressants that are prescribed legally by their doctors, so it is very difficult to estimate how many patients are abusing or misusing these medications.


The symptoms of drug dependence that apply to alcohol and illegal drugs (heroin, crack cocaine) also apply to dependence on depressants. These include:

  • A craving for the depressant, often with unsuccessful attempts to cut down on its use
  • Physical dependence (development of physical withdrawal symptoms when a person stops taking the depressant)
  • A continued need to take the depressant in spite of depressant-related psychological, interpersonal or physical problems

There is no absolute dose or number of pills per day that indicates a person is dependent on depressants. What really defines the illness is the fact that the patient has come to rely on the depressant psychologically and emotionally. Dependent patients eventually develop physical tolerance (the gradual need for greater amounts of the depressant in order to feel the same effects). The body comes to depend on having the drug when it performs normal chemical reactions, including chemical reactions in the brain. This means that if depressant use suddenly stops, the body’s accustomed internal environment changes drastically, causing symptoms of withdrawal, including anxiety, tremors, nightmares, insomnia, poor appetite, rapid pulse, rapid breathing, blood pressure abnormalities, dangerously high fever and seizures. With short-acting medications — pentobarbital (Nembutal), secobarbital (Seconal), alprazolam (Xanax), meprobamate (Miltown, Equanil), methaqualone (Quaalude) — withdrawal symptoms begin 12 to 24 hours after the last dose and peak at 24 to 72 hours. With longer-acting medications — phenobarbital, diazepam (Valium), chlordiazepoxide (Librium) — symptoms begin 24 to 48 hours after the last dose and peak within five to eight days.

Like alcohol, depressants can cause symptoms of intoxication. These symptoms can include slurred speech, problems with coordination or walking, inattention and memory difficulties. In extreme cases, stupor and coma may occur.


If your doctor suspects that you are using depressants, he or she will ask you questions about the type of depressants you use, the amount you take, how often you use them, how long you’ve been using them and under what circumstances you use them. Your doctor also will ask you about any physical symptoms, psychological problems or behavioral difficulties (impaired work performance, problems in your personal relationships, criminal arrests) related to your use of depressants. If you are using any other substances (alcohol, heroin, amphetamines, cocaine, marijuana) in addition to depressants, it is helpful for your doctor to know this. Of course, many people using these substances are not sure they want to get help for the problem. It is difficult to talk frankly about substance use with your doctor or a counselor. However, an open accounting of drug use leads to more effective planning, both for getting through detoxification safely and for ongoing treatment.

Your doctor can diagnose depressant dependence based on your history, including your pattern of depressant use and its effect on your life and health. In some cases, especially if you have symptoms of depressant intoxication or withdrawal, your doctor may find additional evidence for the diagnosis in your physical examination. Your urine and/or blood also may be screened.

Expected Duration

Depressant abuse or misuse can be a long-term problem that lasts for weeks, months or years.


To help prevent problems, follow any prescription directions exactly and avoid taking more of the medication than your doctor ordered. The biological, psychological and social forces that lead to addiction, however, are difficult to prevent. If you feel that you need the medication for longer than prescribed, consult your doctor immediately. Never take medication that has been prescribed for anyone else.


The first goals of treatment are detoxification (withdrawal from the depressant) and restoring normal mental functioning. Detoxification usually involves a gradual reduction in the dose of depressant or the temporary substitution of a medication that has less serious withdrawal symptoms. The substitute medication, if used, also will be reduced gradually. Depending on the severity of the drug dependence and other factors (significant heart or lung disease, liver failure, high blood pressure, age older than 65), detoxification may need to take place in the hospital.

Once a patient has successfully withdrawn from depressants, he or she can begin counseling or psychotherapy to help identify emotional troubles that fueled the drug abuse or misuse. To prevent relapse, some patients may benefit from 12-step or other recovery programs. Treatment is best tailored to the needs of the individual. Some patients require more extensive intervention than others to avoid returning to their old patterns of dependence or misuse.

When To Call A Professional

It is best to seek help as soon as possible. Like alcoholism, depressant-related problems can be treated. They are not a sign of weakness or poor character.


Depressant dependence is difficult to shake without support and without solutions to the underlying problems that led to dependence in the first place. Withdrawal is much safer when the substance is reduced gradually. Patients who require hospitalization for the most severe symptoms of depressant withdrawal have a 2 percent to 5 percent risk of death, about the same as those experiencing severe alcohol withdrawal. However, most people get help before reaching that stage. In general, formal treatment or a self-help program is likely to reduce the risk of relapse (returning to the addictive behavior).

Johns Hopkins patient information

Last revised:

Diseases and Conditions Center

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.